Georgia, 2003

Hail and Damaging Winds in Georgia, May 11, 2003

May 11, 2003 · NWS FFC · 5 events in 5 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 11, 4:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, May 11, 4:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN MAY 11 2003

...UPDATED TO INCLUDE AVIATION DISCUSSION...

STRONG SHORT WAVE MOVING ACROSS THE GREAT LAKES TODAY WILL PUSH A
COLD FRONT THROUGH THE CWA. STRONG THUNDERSTORMS ASSOCIATED WITH
THIS FRONT CURRENTLY MOVING THROUGH WESTERN TENNESSEE AND NORTHERN
MISSISSIPPI. THESE STORMS SHOULD BE ON THE NORTHWEST CORNER OF
GEORGIA SHORTLY AFTER SUNRISE. SOME WEAKENING OF THE STORMS IS
POSSIBLE AS THEY MOVE EASTWARD INTO SLIGHTLY MORE STABLE AIR...BUT
THIS WILL HAVE TO BE WATCHED. CENTRAL GEORGIA LOOKS LIKE IT SHOULD
HAVE THE BEST INSTABILITY THIS AFTERNOON...COMBINED WITH MORE
HEATING. COLD FRONT SHOULD MOVE THROUGH THE CWA BY THIS
EVENING...AND WILL LEAVE A SLIGHT CHANCE OF EVENING SHOWERS AND
THUNDERSTORMS IN CENTRAL ZONES. DRY AND COOLER INTO THE FIRST OF THE
WEEK. HAVE NOT CHANGED THE EXTENDED. NEXT CHANCE OF RAIN WEDNESDAY
THROUGH SATURDAY.

.PRELIMINARY POINT TEMPS/POPS...

KATL 83 58 76 53 / 50 10 10 10
KAHN 85 56 78 50 / 50 10 10 10
KGVL 80 55 76 49 / 50 10 10 10
KRMG 81 53 79 48 / 50 10 10 10
KCSG 89 60 83 55 / 40 20 10 10
KMCN 89 59 83 54 / 40 20 10 10

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.AVIATION DISCUSSION...
LOW CLOUDS AND SOUTH TO SOUTHWEST WINDS WILL START THE DAY ACROSS
THE STATE. EXPECTING COLD FRONT TO PUSH THOROUGH NORTH AND CENTRAL
GEORGIA TODAY. LOOKING AT SHRA/TSRA BETWEEN 16Z AND 20Z NORTH AND
18Z TO 24Z CENTRAL. ONCE FRONT GOES THROUGH WINDS WILL SHIFT TO THE
WEST AND EVENTUALLY NORTHWEST BY MON MORNING.

41
Hazardous weather outlook, May 11, 5:15 AM EST, 3 hours 45 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS MORNING NORTH AND BY
AFTERNOON CENTRAL.

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ALOFT...CENTERED OVER NORTH FLORIDA...WILL
GRADUALLY WEAKEN AND SHIFT SOUTH TODAY. AN UPPER TROUGH AND
ASSOCIATED COLD FRONT WILL MOVE THROUGH THE TENNESSEE VALLEY AND
INTO NORTH GEORGIA THIS MORNING. THIS FRONT WILL CONTINUE MOVING
SOUTHEAST THOUGH THE STATE TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...BRIEF
PERIODS OF HEAVY RAIN...AND POSSIBLE WIND GUSTS TO 45 MPH. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE THIS MORNING ACROSS NORTH GEORGIA
AND THIS AFTERNOON ACROSS CENTRAL PORTIONS OF THE STATE.

.DISCUSSION...
AN UNSTABLE AIR MASS RESIDES ACROSS THE REGION TODAY...BUT WEAKENING
HIGH PRESSURE ALOFT IS PROVIDING A WARM...STABLE LAYER IN THE
MID-LEVELS OF THE ATMOSPHERE. THIS WARM STABLE LAYER SERVES AS A CAP
AND WILL HELP TO SUPPRESSES THUNDERSTORM DEVELOPMENT. ON THE OTHER
HAND THERE WILL BE SOME INSTABILITY ACROSS THE STATE THIS AFTERNOON
AS CAPE AND LIFTED INDICES VALUES ARE EXPECTED TO BECOME MARGINAL.
CAPES ARE EXPECTED AROUND 1000 TO 1500 AND LIFTED INDICES RANGING
FROM MINUS 1 TO MINUS 3 WILL HELP TO TRIGGER THUNDERSTORMS
DEVELOPMENT. WITH ALL THIS...COMBINED WITH DAY TIME HEATING...CAN
EXPECT TO SEE SOME SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE
STORMS.

.FOR SPOTTERS...
SPOTTER AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR LOCAL
WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE WEDNESDAY THROUGH
FRIDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 11, 8:49 AM EST, 11 minutes before
GAZ005>007-012-013-019-020-111445-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
949 AM EDT SUN MAY 11 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN BARTOW...PICKENS...
FLOYD...GORDON...GILMER...FANNIN AND MURRAY COUNTIES UNTIL 1045 AM
EDT...

AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH GUSTY WINDS FROM 10 MILES WEST OF BLUE RIDGE TO
ROME...MOVING EAST AT 45 MPH. WINDS MAY GUST UP TO 40 MPH IN THIS
AREA. WITH THE VERY WET SOIL CONDITIONS THIS MAY BE ENOUGH TO KNOCK
OVER WEAKER TREES.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 1045 AM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
May 11, 9:00 AM EST to 9:30 AM EST
Where
Floyd County, Armuchee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.367, -85.167

The Rome News Tribune reported that several trees were blown down in Armuchee and the roof was blown off a chicken house in Cave Spring owned by Coosa Valley Growers. Other than the roof and some insulation, the house did not have any other structural damage.

Thunderstorm Wind, Forsyth

When
May 11, 10:30 AM EST
Where
Forsyth County, 1 mi W of Oscarville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.250, -83.983

The public reported that a thunderstorm downburst snapped off two large trees, one 70-feet tall and the other 50-feet tall in the Norwalk Subdivision just off Georgia Highway 369 west of Oscarville. The yard was also covered with many downed tree limbs.

Hail, Taylor

When
May 11, 2:50 PM EST
Where
Taylor County, Butler
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -84.233

The Taylor county 911 center reported penny-sized hail.

Hail, Jefferson

When
May 11, 3:26 PM EST
Where
Jefferson County, 7 mi N of Louisville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.100, -82.400

The public reported nickel to quarter-sized hail halfway between Louisville and Wrens.

Thunderstorm Wind, Telfair

When
May 11, 6:30 PM EST
Where
Telfair County, Mc Rae
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
EMERGENCY MANAGER
Coordinates
32.067, -82.900

The Telfair county Emergency Management Director reported that some trees had been blown down. The Telfair Enterprise of McRae reported that one vehicle was destroyed when it was crushed by a tree that fell during the storm. In McRae, the Glory Bound Baptist Church suffered extensive damage when two large pine trees fell through the roof of the church. All together there were seven holes in the roof of the church which occurred when the large pine trees fell on the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362449, 5362268, 5362266, 5362267, 5362448.